Kat makes Andrew blush in Chesterton, Cambridge, England, GB – Photo Courtesy: Anne-Lise Heinrichs
Do you suffer from excessive blushing? Excessive facial blushing is a symptom of anxiety and affects some people so badly that they seek treatment. Excessive blushing is highly embarrassing for sufferers as they flush so easily.
In this article, we will explore the causes of excessive blushing and three possible options for treatment. Which one is right for you?
What Is Excessive Blushing?
Blushing is a physical reaction to acute social anxiety, but it does not present a major concern for all sufferers. For example, some people blush from the neck down and can easily live with the condition by wearing clothes that hide their neck such as roll neck sweaters. Other sufferers who experience facial blushing can simply cover up with heavy foundation or by wearing their hair long.
If excessive blushing is an issue for you, here are three ways to treat it:
Option #1. Therapy
Blushing is commonly viewed and treated as purely a physical problem. The root cause, however, is physiological. Once this is understood, you can appreciate the limitation of a drug or surgery-based approach because the problem is never solved. A type of therapy known as ‘cognitive behavioral blushing treatment’ is one way to reduce blushing. Therapists offer video feedback to show sufferers that their blushing feels much worse than it actually looks and isn’t viewed negatively by other people.
When contacting a counselor, psychotherapist or clinical social worker for therapy, you should ask whether they are accredited. This shows that they will be able to provide you with the care you need. In Australia, for example, psychologists should be registered with the Australian Health Practitioner Regulation Agency (AHPRA). You could search a reputable site such as Good Therapy Australia’s database to find an accredited therapist near you.
Option #2. Beta-Blockers
Although beta blockers have side effects such as tiredness and low blood pressure, they are extremely effective at reducing blushing. Their use is widespread among a huge cross section of society. Beta-blockers lower your heart rate and prevent your feelings or emotions from manifesting themselves physically. If your heart rate stays low in situations where you feel anxious, blushing is reduced.
However, beta-blockers do not reduce your feeling of anxiety; they simply prevent them from having a physical effect. Nervous musicians use beta-blockers to help them play better on stage and some surgeons even use beta-blockers to keep their hands steady when performing delicate, life-saving surgery. Only a qualified doctor should and can prescribe this medicine.
Option #3. Endoscopic Transthoracic Sympathectomy (ETS)
As a last resort, ETS can offer a solution to blushing but may cause complications and side effects. It is generally offered to patients who have explored both therapy and medicinal solutions first. Some people who have undergone ETS surgery regret their decision due to the side effects. The complications that arise from ETS can be worse than the blushing ever was.
If you are looking to stop excessive blushing, the three approaches listed in this article should provide a starting point. What do you think of our tips? What did we miss? Let us know in the comments section below!